Hail, McIntosh
- When
- April 23, 2:20 PM EST to 2:21 PM EST
- Where
- McIntosh County, Darien
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 31.370, -81.430
The McIntosh County 911 Call Center reported quarter size hail.
Strong to severe thunderstorms developed across Southeast Georgia as a strong shortwave helped push a cluster of storms into an area of moderate instability along a warm front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Strong to severe thunderstorms developed across Southeast Georgia as a strong shortwave helped push a cluster of storms into an area of moderate instability along a warm front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 23, 10:33 AM EST, 3 hours 47 minutes earlier.
Area Forecast Discussion
National Weather Service Charleston SC
1133 AM EDT Thu Apr 23 2020
.SYNOPSIS...
A storm system will move through the area into tonight,
bringing the potential for severe storms. A mostly dry cold
front should push through Saturday night followed by dry high
pressure through early next week. Another cold front could
impact the area during the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The big question mark for severe convection today is
instability. A warm front remains draped near the Altamaha River
in southeast GA depending on how you analyze it. Surface
dewpoints have risen into the low to mid 60s across all of
southeast SC/GA though the upper 60s dewpoints remain just south
of the CWA. A potent shortwave over central GA will push an
increasingly organized MCS from south-central GA into our
southern zones during the next 2-4 hours.
Most of the high-res guidance shows a minimum of 500 J/kg
SBCAPE overspreading our entire area with closer to 1,000 J/kg
across the southern tier of southeast GA zones. Bulk shear and
helicity values are progged to be quite high along and south of
the warm front in southeast GA this afternoon. Whether these
kinematics will be in play depends on the thermodynamic
environment becoming favorable. Visible satellite is starting to
show some thinning in the cloud deck over far eastern GA/SC.
The lack of appreciable stratiform rainfall north of the warm
front and the expected development of a 40-45 kt southerly 850
mb wind seems to favor a rapid lifting of the warm front through
early to mid afternoon. Based on the current timing of the
upstream MCS, our southeast GA zones seem to be at greatest risk
for an overlap in moderate instability and high shear. A
Tornado Watch has been issued for our far southwest GA zones
though we may locally expand this north and east as the
downstream threat becomes more clear.
The threat over southern SC looks somewhat lower due to less
instability expected ahead of any convection. The SSE BL flow
also favors a somewhat stable marine layer advecting in off the
Atlantic which could dampen the risk for damaging winds and
tornadoes. However, the threat is certainly not zero due to the
strong wind fields along the warm front and ahead of the surface
low. If we see 500-1,000 J/kg CAPE by mid to late afternoon this
could still support some damaging winds and perhaps an isolated
tornado.
Much of the guidance shows a secondary batch of convection
moving through later this evening or early Fri morning. At this
point there is no data to support much of any instability
accompanying this convection. The limited airmass recovery
prior to the first batch will be completely overturned before
the next round arrives.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Moderate to high confidence this period. Drier conditions will
prevail Friday, although some showers and possible storms could
linger near the central GA coast as the cold front stalls and a sea
breeze develops. A few more showers and storms are possible Saturday
into Saturday night as the stalled front shifts north through the
area as a warm front ahead of an approaching cold front. Not buying
the NAM solution totally just yet but it is pretty wet Saturday
night. Drier conditions are then expected by later Saturday night
through Sunday. Temperatures should be above normal through Saturday
well into the 80s before falling back closer to normal Sunday upper
70s/near 80 most locales.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Moderate confidence this period. Dry high pressure should prevail
through Tuesday before the next cold front likely impacts the area
sometime in the Tuesday night through Wednesday night period.
Temperatures should start off the period below normal and then get
back above normal starting Tuesday night before likely falling back
below normal Thursday.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
The 12Z TAF set begins with VFR conditions, which will prevail
into the early afternoon, before flight restrictions develop in
response to a strong storm system that will impact the area the
second part of the afternoon into tonight. The most likely
scenario is for a line of strong to potentially severe t-storms
to move through around 19-23Z, resulting in MVFR or even IFR
conditions during that time. Any of the storms during this time
will produce moderate or heavy rains and perhaps wind gusts in
excess of 40 or 50 kt.
Convection will then continue through a good portion of tonight,
with continued flight restrictions to occur, before we finally
start to experience some improvement after 06-08Z.
Prior to the convection, SE winds will become strong and gusty,
peaking as high as 30 or even 35 kt at times, mainly this
afternoon.
Extended Aviation Outlook: Low confidence in ceiling restrictions
lingering into Friday morning, but more restrictions are possible
later Saturday and Saturday night as another system impacts the
area. VFR conditions then likely Sunday through Tuesday.
&&
.MARINE...
Today and tonight: Conditions will continue to deteriorate with
time today as winds and seas climb, plus strong to severe
storms move in from land areas later this afternoon and evening.
A warm front will lift north across the Georgia waters this
morning and the South Carolina waters this afternoon. This
happens as the main area of low pressure moves from Arkansas to
Kentucky, while a secondary low develops on the warm front over
the nearby land this afternoon. The gradient will tighten
considerably in response to this secondary low, along with large
scale isallobaric pressure falls. This will lead to Gale force
winds all waters for a time this afternoon and evening, before
the convection occurs and alters the synoptic flow. In order to
keep the forecast as simple as possible, we didn't hoist any
Small Craft Advisories prior to the Gale Warnings. Instead we
opted to start the Gales a few hours earlier than it will
ultimately transpire. Depending upon the exact timing of the
band or bands of intense convection, the Gale warning could be
cancelled earlier. Winds and seas will remain elevated tonight,
and Small Craft Advisories will likely be necessary once the
Gale Warnings come to an end.
In addition to the strong winds and large seas, mariners should
remain alert for damaging winds and isolated waterspouts from
about 2 to 8 pm, when Special Marine Warnings will likely be
required.
Friday through Tuesday: Moderate to high confidence this period.
Conditions will slowly improve Friday as a cold front stalls out
across the area. Small Craft Advisories will end from southwest to
northeast during the day. Otherwise no significant impacts expected
through the rest of the period.
Rip Currents: A strong onshore flow and astronomical influences
will result in a Moderate Risk of Rip Currents at all area
beaches today.
High Surf: We considered a High Surf Advisory for some 5 foot
breakers over the Charleston County coast, but any such
occurrence would be too short-lived to raise the advisory. We
will continue to monitor throughout the day.
&&
.HYDROLOGY...
We're concerned not only of locally heavy rains in t-storms this
afternoon and tonight, but also that training of storms will
occur in advance of the mid and upper short wave trough that
shifts toward and into the Ohio and Tennessee Valley. We're
showing a solid 1.5-2.5 inches of rain area wide, with locally
higher amounts to occur. These amounts on top of the antecedent
wet grounds from the rains earlier in the week along with the
large surplus of rainfall this month compared to normal, it
won't take much to produce at least minor flooding. So Flood
Advisories could be needed.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ045.
Wind Advisory until 8 PM EDT this evening for SCZ050-052.
MARINE...Gale Warning until 8 PM EDT this evening for AMZ352-354-374.
Gale Warning until midnight EDT tonight for AMZ350.
Gale Warning until 8 PM EDT this evening for AMZ330.
&&
NEAR TERM...JRL
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...
MARINE...
HYDROLOGY...Hazardous Weather Outlook National Weather Service Charleston SC 144 PM EDT Thu Apr 23 2020 GAZ114-115-137-138-140-241745- Tattnall-Evans-Long-Inland Liberty-Inland McIntosh- 144 PM EDT Thu Apr 23 2020 ...TORNADO WATCH 140 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southeast Georgia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-116-118-SCZ040-042>044-047-241745- Jenkins-Screven-Candler-Bulloch-Effingham-Inland Bryan- Inland Chatham-Allendale-Hampton-Inland Colleton-Dorchester- Inland Jasper- 144 PM EDT Thu Apr 23 2020 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Severe Thunderstorms: Thunderstorms are expected to move into the region this afternoon, some of which could produce damaging winds, large hail, and a few tornadoes. The most likely time of the severe weather is from 2 to 7 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. GAZ139-141-241745- Coastal Liberty-Coastal McIntosh- 144 PM EDT Thu Apr 23 2020 ...TORNADO WATCH 140 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-SCZ048-049-051-241745- Coastal Bryan-Coastal Chatham-Beaufort-Coastal Colleton- Coastal Jasper- 144 PM EDT Thu Apr 23 2020 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Severe Thunderstorms: Thunderstorms are expected to move into the region this afternoon, some of which could produce damaging winds, large hail, and a few tornadoes. The most likely time of the severe weather is from 2 to 7 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. SCZ045-241745- Inland Berkeley- 144 PM EDT Thu Apr 23 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR LAKE MOULTRIE... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Severe Thunderstorms: Thunderstorms are expected to move into the region this afternoon, some of which could produce damaging winds, large hail, and a few tornadoes. The most likely time of the severe weather is from 2 to 7 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ350-241745- Waters from South Santee River to Edisto Beach SC out 20 NM- 144 PM EDT Thu Apr 23 2020 ...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Severe Thunderstorms: Thunderstorms are expected to move into the region this afternoon and evening. Some of which could produce damaging winds and a few waterspouts. The most likely time of the severe weather is from 3 to 8 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ352-354-374-241745- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 144 PM EDT Thu Apr 23 2020 ...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Severe Thunderstorms: Thunderstorms are expected to move into the region this afternoon and evening. Some of which could produce damaging winds and a few waterspouts. The most likely time of the severe weather is from 3 to 8 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ330-241745- Charleston Harbor- 144 PM EDT Thu Apr 23 2020 ...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Severe Thunderstorms: Thunderstorms are expected to move into the region this afternoon and evening. Some of which could produce damaging winds and a few waterspouts. The most likely time of the severe weather is from 3 to 8 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. SCZ050-241745- Charleston- 144 PM EDT Thu Apr 23 2020 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Moderate Risk for Rip Currents. Severe Thunderstorms: Thunderstorms are expected to move into the region this afternoon, some of which could produce damaging winds, large hail, and a few tornadoes. The most likely time of the severe weather is from 2 to 7 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. SCZ052-241745- Tidal Berkeley- 144 PM EDT Thu Apr 23 2020 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Severe Thunderstorms: Thunderstorms are expected to move into the region this afternoon, some of which could produce damaging winds, large hail, and a few tornadoes. The most likely time of the severe weather is from 2 to 7 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
Special Weather Statement
National Weather Service Charleston SC
148 PM EDT Thu Apr 23 2020
GAZ088-231815-
Screven-
148 PM EDT Thu Apr 23 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY...
At 148 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Millhaven, or 12 miles north of Sylvania,
moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hiltonia, Millhaven, Burtons Ferry Landing and Hilltonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce tornadoes suddenly, sometimes with little
or no warning. Be alert for rapidly changing weather conditions and
be ready to act quickly if severe weather is observed or a warning
is issued.
&&
LAT...LON 3301 8149 3297 8150 3296 8151 3292 8148
3290 8148 3290 8147 3288 8148 3287 8145
3286 8146 3285 8144 3284 8168 3295 8171
3305 8154
TIME...MOT...LOC 1748Z 257DEG 18KT 3293 8163Special Weather Statement
National Weather Service Charleston SC
201 PM EDT Thu Apr 23 2020
GAZ088-100-231830-
Bulloch-Screven-
201 PM EDT Thu Apr 23 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND BULLOCH
COUNTIES...
At 201 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Rocky Ford, or 12 miles north of Statesboro,
moving northeast at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Rocky Ford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce tornadoes suddenly, sometimes with little
or no warning. Be alert for rapidly changing weather conditions and
be ready to act quickly if severe weather is observed or a warning
is issued.
&&
LAT...LON 3264 8187 3265 8185 3266 8186 3275 8182
3269 8168 3258 8181 3262 8188
TIME...MOT...LOC 1801Z 214DEG 9KT 3263 8184The Jacksonville radar (KJAX), 102 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
3 hail. Local standard time, as filed.
The McIntosh County 911 Call Center reported quarter size hail.
Broadcast media relayed a report of at least quarter size hail near the intersection of Highway 17 and Smith Road.
Broadcast media reported nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887125, 887344, 887345.